Texas, 2017

High Wind in Texas, February 23, 2017

February 23, 2017 · NWS AMA · 8 events in 8 counties and zones

Out ahead of the main cold front, a lee low was developing in SE Colorado in association with favorable upper level dynamics during the late morning hours on the 23rd. This included our region being in the left exit region of a New Mexico jet streak along with a deepening 700-500 hPa trough to the west of the area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Out ahead of the main cold front, a lee low was developing in SE Colorado in association with favorable upper level dynamics during the late morning hours on the 23rd. This included our region being in the left exit region of a New Mexico jet streak along with a deepening 700-500 hPa trough to the west of the area. This helped to steepen the mid level height gradients and with clearing skies, strong winds mixed down to the surface and strong sustained winds and gusts were reported throughout the day across areas in western OK along with the western and central TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 23, 11:19 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 23, 11:19 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1119 AM CST Thu Feb 23 2017

.AVIATION...18Z TAFs...
VFR conditions are expected at all terminals during the TAF
period. Southwest to west winds will be BTWN 25 to 35 kts with
gusts up to 50 kts possible thru 24/02Z. A cold front will move
across the region AFT 234/02Z, with winds switching out of the
northwest BTWN 15 to 25 kts with gusts up to 30 kts. Winds will
taper BTWN 24/08Z thru 24/15Z, before picking up to 15 to 25 kts
AFT 24/15Z.

Bieda

&&

.PREV DISCUSSION... /Issued 446 AM CST Thu Feb 23 2017/

DISCUSSION...

A combination of very strong winds and low relative humidity values
will produce extremely critical fire weather conditions today
across the panhandles of both Texas and Oklahoma. A High Wind
Warning, Wind Advisory, and a Red Flag Warning are all in effect
today given the strong winds and dry conditions. Please see the
latest products for more information on timing and impacts.

Forecast soundings this afternoon are showing deep mixing and clear
skies. We should have no problem tapping into the stronger winds
aloft and mixing these down to the surface. The stronger wind speeds
will be across western parts of both the Oklahoma and Texas
Panhandles. This is where the High Wind Warning will be located.
Central parts of the Oklahoma and Texas Panhandles will be under a
Wind Advisory. Overall its going to be very windy day, and these
strong southwest winds will be advecting drier air in which will
result in single digit relative humidity values across much of the
Panhandles. As a result, all of the Panhandles will be under a Red
Flag Warning due to extremely critical fire weather conditions, and
confidence is very high these conditions will be met today. Extreme
caution should be used today when dealing with anything that could
potentially start a fire because one could become explosive very
quickly.

Between Friday and Tuesday each day there will be at least the
possibility for elevated fire weather conditions. Otherwise, beyond
fire weather threats, temperatures will be near normal to above
normal. Dry conditions are forecast through the extended as well.
There is a small chance our eastern zones could see some
precipitation Sunday/Sunday night but chances for rain appear better
east of the panhandles.

Guerrero

FIRE WEATHER...

Extremely critical fire weather conditions will exist today across
the Panhandles. In the mid-levels, a combination of a thermal ridge
due to warm air advection, and strong southwesterly flow will create
conditions at the surface conducive to explosive fire growth as we
mix out this afternoon. In addition, the air aloft is also dry as
well as the surface. Overall a very dry airmass will be in place
tomorrow with very strong winds, especially western parts of the
Panhandles. Confidence is very high for these conditions to be met
today.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Wind Advisory until 7 PM CST this evening for the following
     zones: Armstrong...Carson...Donley...Gray...Hansford...
     Hutchinson...Ochiltree...Roberts.

     High Wind Warning until 7 PM CST this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Moore...Oldham...
     Potter...Randall...Sherman.

OK...Red Flag Warning until 9 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

     Wind Advisory until 7 PM CST this evening for the following
     zones: Texas.

     High Wind Warning until 7 PM CST this evening for the following
     zones: Cimarron.

&&

98/7
Hazardous weather outlook, Feb 23, 5:15 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
515 AM CST Thu Feb 23 2017

OKZ001>003-TXZ001>020-232315-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
515 AM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Extremely critical fire weather conditions will likely develop
this afternoon and evening across all of the Oklahoma and Texas
Panhandles due to strong winds and low relative humidity values. A
Red Flag Warning is in effect from 10 AM to 9 PM today.

A High Wind Warning is in effect for portions of the western
Panhandles from 12 PM to 7 PM today. Wind speeds could gust as
high as 65 MPH for those areas in the warning.

A Wind Advisory is in effect for central parts of the Oklahoma and
Texas Panhandles from 12 PM to 7 PM. Wind speeds could gust as
high as 55 mph for those areas in the advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions will be possible
during the afternoons each day from Friday to Tuesday for portions
of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials across the Oklahoma and
Texas Panhandles should be alert for critical fire weather
conditions Thursday and Friday afternoons.

Guerrero

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Moore

When
February 23, 1:23 PM CST to 2:23 PM CST
Where
Moore forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Oldham

When
February 23, 1:23 PM CST to 2:23 PM CST
Where
Oldham forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

High Wind, Potter

When
February 23, 1:23 PM CST to 2:23 PM CST
Where
Potter forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Randall

When
February 23, 1:23 PM CST to 2:23 PM CST
Where
Randall forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
February 23, 1:23 PM CST to 2:23 PM CST
Where
Deaf Smith forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Dallam

When
February 23, 2:23 PM CST to 3:23 PM CST
Where
Dallam forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

High Wind, Sherman

When
February 23, 2:23 PM CST to 3:23 PM CST
Where
Sherman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

High Wind, Hartley

When
February 23, 2:23 PM CST to 3:23 PM CST
Where
Hartley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674200, 674201, 674202, 674203, 674204, 674197, 674198, 674199.